What Is the Difference Between Metronidazole and Clindamycin?

Clindamycin is an antibiotic that slows the growth of bacteria and may be used to prevent acne.
Article Details
  • Written By: R. Bargar
  • Edited By: Jessica Seminara
  • Last Modified Date: 29 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Metronidazole and clindamycin are both antibiotics but have differences in their method of action, their side effects and in the types of infection they normally treat. Although both are antibiotics, metronidazole is effective for infections caused by anaerobic bacteria and various parasitic protozoans. Clindamycin is effective for both aerobic and anaerobic bacterial infections and the protozoan that causes malaria. Metronidazole interferes with certain cellular functions, causing the death of the bacteria or parasites. Clindamycin does not kill the bacteria, rather it stops them from reproducing.

Both metronidazole and clindamycin are available in oral and topical forms. Metronidazole comes in tablets, capsules, cream, lotion, gel and injectable forms. In addition to these forms, clindamycin also comes in an oral suspension, a topical foam and in solution for acne treatment. Combinations of clindamycin and other medications are also used for acne treatment.

Clindamycin is prescribed for severe bacterial infections. This antibiotic treats infections of the skin, blood, internal organs and other infections. Clindamycin is also used for dental infections or to prevent infections of the heart in certain patients undergoing dental procedures. Metronidazole fights anaerobic bacterial infections in the lungs, intestines, joints and digestive organs. In addition, it is used to treat diseases caused by protozoans such as amoeba and Giardia.

Ad

The side effects of metronidazole and clindamycin have some similarities but several important differences. All antibiotics can cause an upset in the beneficial bacterial flora of the intestines. This can lead to diarrhea and intestinal cramps. Clindamycin, though, has been linked to a severe intestinal condition caused by drug resistant bacteria. An overgrowth of resistant bacteria during and after treatment can lead to a potentially lethal condition in rare instances.

Both metronidazole and clindamycin commonly cause mild diarrhea, nausea and vomiting. Metronidazole’s side effects are exacerbated with the use of alcohol and may result in a severe hangover. Other common side effects of metronidazole include a metallic taste in the mouth, headache and loss of appetite. People should not lie down immediately after taking clindamycin as nausea, heartburn or diarrhea may result. It is advised that patients tell their healthcare providers of any unusual or severe symptoms while taking either medication.

At least one study concluded that metronidazole and clindamycin exhibited differences in bacterial resistance during treatment of bacterial vaginosis in women. Both study groups used a vaginal preparation of either metronidazole or clindamycin. Researchers found there was significantly more bacterial resistance to clindamycin in women treated for bacterial vaginosis, especially after the course of treatment. There was a very low incidence of bacterial resistance to metronidazole. They found an increase in Escherichia coli concentrations in the group treated with clindamycin but an increase in beneficial Lactobacillus in women treated with metronidazole after the treatment was over.

Ad

Discuss this Article

anon955236
Post 2

Well, they really treat different things. I would want to know why your doctor is not using something like Bactrim/Septra. But the determination with urinary tract infections would be what kind of bacteria is causing the problem. I would assume that urine cultures and drug sensitivities have been done and without that, it really is guesswork as to which antibiotic will work best. Amazingly in my experience, neither of these drugs are common for UTIs.

Fristepha
Post 1
I’m a chronic sufferer from urinary tract infections. My doctor often prescribes metronidazole but it makes me miserably ill. I’ve tried it more than once and I’ve even tried it after eating food, so I have something in my stomach when I take the medication; however, nothing seems to work. I’ve mentioned this to my doctor and he’s trying to figure out a better option for me.

I’m wondering if perhaps clindamycin could be a better option for my recurrent infections. Anyone else out there unable to take metronidazole but find that clindamycin has less negative side effects? Reading that clindamycin is linked to a severe intestinal condition makes me a bit hesitant, especially if I’m going to be taking it a couple times in a year. Any advice from those who’ve taken either of these medications?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email